Alert archive / Nebraska / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 127, NWS Hastings, NE

May 6, 2012Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 6, 2012, 1:01 AM CDT for Valley County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 1:01 AM CDT (06:01 UTC)
Expired
May 6, 2012, 1:45 AM CDT
In force
44 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Valley County, NE

The radar

The North Platte radar (KLNX), 133 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 10:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2096 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2096 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
430 m²/s²
Significant tornado parameter
1.1
Supercell composite
32.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WUUS53 KGID 060601
SVRGID
NEC175-060645-
/O.NEW.KGID.SV.W.0127.120506T0601Z-120506T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
101 AM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VALLEY COUNTY IN CENTRAL NEBRASKA...

* UNTIL 145 AM CDT

* AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR SARGENT...OR 21 MILES WEST OF ORD...AND MOVING EAST AT
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ORD...ARCADIA...ELYRIA AND FORT HARTSUFF STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4152 9881 4139 9917 4139 9921 4140 9922
      4174 9922 4174 9921 4174 9885
TIME...MOT...LOC 0601Z 263DEG 20KT 4160 9932
WIND...HAIL 60MPH 1.50IN

$$

HEINLEIN
2 follow-up statements
542 
WWUS53 KGID 060615
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
115 AM CDT SUN MAY 6 2012

NEC175-060645-
/O.CON.KGID.SV.W.0127.000000T0000Z-120506T0645Z/
VALLEY NE-
115 AM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VALLEY COUNTY
UNTIL 145 AM CDT...

AT 111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
COMSTOCK...OR 14 MILES WEST OF ORD...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  ORD...ELYRIA AND FORT HARTSUFF STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4152 9881 4139 9917 4139 9921 4140 9922
      4174 9922 4174 9921 4174 9885
TIME...MOT...LOC 0616Z 263DEG 24KT 4161 9916
WIND...HAIL 60MPH 1.00IN

$$

HEINLEIN
560 
WWUS53 KGID 060631
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT SUN MAY 6 2012

NEC175-060645-
/O.CON.KGID.SV.W.0127.000000T0000Z-120506T0645Z/
VALLEY NE-
131 AM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR VALLEY COUNTY
UNTIL 145 AM CDT...

AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF ORD...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ORD...ELYRIA AND FORT HARTSUFF STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4152 9881 4139 9917 4139 9921 4140 9922
      4174 9922 4174 9921 4174 9885
TIME...MOT...LOC 0632Z 254DEG 21KT 4152 9898
WIND...HAIL 60MPH 1.00IN

$$

HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 12:12 AM CDT, 49 minutes earlier.

Area forecast discussion, May 6, 12:12 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1212 AM CDT SUN MAY 6 2012

.AVIATION...06Z KGRI TAF. THE MAIN CONCERN FOR THE TAF PERIOD THIS
EVENING WILL FOCUS ON A LINE OF SHOWERS AND THUNDERSTORMS EXPECTED
TO PUSH THROUGH THE TAF SITE OVERNIGHT. THESE STORMS ARE
INITIALIZING ALONG A FRONTAL BOUNDARY THAT WILL CONTINUE TO PUSH
EASTWARD THROUGH THE EARLY MORNING HOURS. EXPECTING THE ONSET OF
PRECIPITATION TO BEGIN AROUND THE 7Z TO 8Z TIME FRAME. SOME OF
THESE STORMS COULD POTENTIALLY BE STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WIND GUSTS THE MAIN THREATS. LOWERED CEILINGS AND A
WIND SHIFT CAN ALSO BE EXPECTED WITH THE FRONTAL PASSAGE. WINDS
BEHIND THE FRONT ARE EXPECTED TO INCREASE TO NEAR 20 TO 25 KTS
WITH WIND GUSTS NEAR 30 KTS DURING THE AFTERNOON HOURS. SHOWERS
ARE EXPECTED TO LINGER THROUGH THE MORNING HOURS...HOWEVER...CLOUD
BASES SHOULD BEGIN TO LIFT THROUGHOUT THE DAY.

&&

.PREV DISCUSSION... /ISSUED 1058 PM CDT SAT MAY 5 2012/

UPDATE...UPDATED THE FORECAST TONIGHT FOR THE SEVERE THUNDERSTORM
WATCH IN EFFECT UNTIL 10Z.

PREV DISCUSSION... /ISSUED 831 PM CDT SAT MAY 5 2012/

UPDATE...DECIDED TO SEND AN UPDATE TO THE FORECAST TO SLOW THE
ONSET OF PRECIPITATION ACROSS THE SOUTHEASTERN QUADRANT OF THE
FORECAST AREA AS THE BEST CHANCE ACROSS THIS AREA NOW APPEARS TO
LATER IN THE EVENING AND DURING THE OVERNIGHT HOURS WHEN MAIN COLD
FRONT APPROACHES. OTHERWISE...NO CHANGES TO WESTERN FRINGES OF THE
FORECAST AREA WHERE A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM
CDT.

UPDATE...UPDATED THE FORECAST THIS EVENING TO REFLECT THE
TORNADO WATCH ISSUED IN THE FAR NORTH AND WESTERN COUNTIES NEAR
AND JUST NORTHWEST OF THE STATIONARY BOUNDARY.

PREV DISCUSSION... /ISSUED 357 PM CDT SAT MAY 5 2012/

SHORT TERM...TONIGHT AND SUNDAY. MAIN FORECAST CONCERNS WILL BE
THUNDERSTORMS TONIGHT...PRECIPITATION SUNDAY AND WIND LATE TONIGHT
INTO SUNDAY.

A WARM FRONT HAS LIFTED TO THE NORTH THIS AFTERNOON AS OUTFLOW FROM
THUNDERSTORMS IN SOUTH DAKOTA MOVED SOUTH INTO NORTHERN NEBRASKA.
THE OUTFLOW KEPT THE WARM FRONT FROM ADVANCING AS FAR NORTH AS
INITIALLY THOUGHT. CURRENT SATELLITE SHOWS CLOUDS BEHIND THE
BOUNDARY WHICH IS HELPING TO CREATE DIFFERENTIAL HEATING IN THE
NORTH PART OF THE FORECAST AREA.

THE WARM FRONT IS EXPECTED TO MOVE BACK TO THE SOUTH THIS EVENING
AND TONIGHT AS AN UPPER LEVEL WAVE MOVES INTO THE AREA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT MOVES TO
THE SOUTH. THE LOCATION OF THE FRONT WHEN THE CONVECTION STARTS TO
FIRE WILL MAKE A DEFINITE IMPACT ON THE TIMING OF THE THUNDERSTORMS.
HAVE INCREASED POPS FURTHER TO THE SOUTH AND EARLIER THAN BEFORE AS
THE FRONT IS NOT AS FAR NORTH AS MODELS HAD IT. THE BEST CHANCE FOR
THUNDERSTORMS CONTINUES TO BE IN THE NORTHERN PART OF THE FORECAST
AREA TONIGHT...WITH LESSER CHANCES FURTHER TO THE SOUTH.

AFTER THE FRONT MOVES THROUGH THIS EVENING THE WINDS INCREASE BEHIND
THE FRONT. THERE IS A TIGHT PRESSURE GRADIENT AND WINDS ALOFT ARE 45
KNOTS SO EXPECT THAT THERE COULD BE STRONG WINDS TONIGHT. THE WINDS
ARE EXPECTED TO CONTINUE INTO THE MORNING...BUT BY AFTERNOON WILL
DIMINISH SLIGHTLY. THE STRONGEST WINDS WILL BE JUST BEHIND THE FRONT
FOR AN HOUR OR TWO.

THE UPPER LEVEL WAVE CONTINUES TO MOVE THROUGH THE AREA SUNDAY.
THERE IS A CHANCE FOR SHOWERS ACROSS THE AREA WITH THIS WAVE. THE
CAPE WILL BE REDUCED AND BY AFTERNOON THE CAPE IS ONLY AROUND 500
J/KG SO THERE COULD BE SOME ISOLATED THUNDERSTORMS...BUT MOSTLY JUST
SHOWERS.

LONG TERM...STARTING 00Z MONDAY...PRECIPITATION WILL BE COMING TO AN
END SUNDAY EVENING AS THE MAIN UPPER LEVEL TROUGH SHIFTS NORTHEAST
AND THE SURFACE FRONT WILL BE WELL SOUTHEAST OF THE LOCAL AREA. WITH
CLEARING SKIES EXPECTED BEHIND THESE FEATURES...TAPERED OFF POPS AND
ONLY LEFT A SLIVER OF CHANCES SUNDAY NIGHT ACROSS THE EASTERN TIER
OF COUNTIES...AND CORRESPONDINGLY COOLED OVERNIGHT LOWS A COUPLE OF
DEGREES.

THEREAFTER...EXTENDED MODELS IN GOOD AGREEMENT DEVELOPING A SPLIT
FLOW PATTERN ACROSS THE WESTERN US...WITH A CUTOFF LOW DEVELOPING
ACROSS THE DESERT SOUTHWEST AND OUR DEPARTED UPPER LEVEL TROUGH
TRACKING ACROSS THE ACROSS THE NORTHERN GREAT LAKES. THIS WILL LEAVE
THE LOCAL AREA IN A LIGHT NORTHWESTERLY FLOW BETWEEN THE TWO
SYSTEMS...WITH A COOLER AIRMASS IN PLACE. WITH LITTLE INSTABILITY OR
FORCING MECHANISMS TO WORK WITH...EXPECT A DRY AND FAIR EARLY FIRST
HALF OF THE WEEK...WITH PLEASANT AND SEASONABLE TEMPERATURES.

EXPECT A CHANGE IN THE PATTERN LATE IN THE FORECAST PERIOD...AS
NORTHWESTERLY FLOW ALOFT BECOMES MORE ZONAL AS THE UPPER LEVEL LOW
ACROSS THE SOUTHWEST TRACKS ACROSS THE SOUTHERN PLAINS. AT THE SAME
TIME...A WELL DEFINED FRONT IS FORECAST TO APPROACH THE LOCAL AREA
FROM THE NORTHWEST...BRINGING A RETURN TO BETTER CHANCES FOR SHOWER
AND THUNDERSTORM ACTIVITY TO THE LOCAL AREA LATE THURSDAY NIGHT OR
FRIDAY. AT THIS TIME...INSTABILITY LOOKS FAIRLY MEAGER WITH THIS
FRONT...BUT SHOULD BE ENOUGH TO HELP GENERATED AT LEAST ISOLATED
STORMS OVER THE THURSDAY NIGHT THROUGH FRIDAY NIGHT TIME PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 5, 11:10 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1110 PM CDT SAT MAY 5 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1110 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS WILL AFFECT MUCH OF THE OUTLOOK AREA
OVERNIGHT...ESPECIALLY FOR LOCATIONS NORTH OF HIGHWAY 6 IN SOUTH
CENTRAL NEBRASKA. VERY LARGE HAIL OF GOLF BALL SIZE OR
GREATER...DAMAGING WINDS OF 60 MPH AND ISOLATED TORNADOES ARE ALL
POSSIBLE FROM THE STORMS. IN ADDITION...VERY HEAVY RAINFALL
AMOUNTS IN EXCESS OF AN INCH MAY CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY...THEN
THUNDERSTORMS ARE FORECAST AGAIN FROM THURSDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING AND TONIGHT
FOR LOCATIONS NORTH OF A LINE FROM ELWOOD NEBRASKA TO MANKATO KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:43 AM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley47 min
May 6, 2:56 AM CDTWind AdvisoryGIDDawson, Furnas, Gosper, Harlan, Phelps7 hr
May 6, 3:47 AM CDTSpecial Weather StatementGIDPolk28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.